Muscular fibrosis due to chronic intramuscular administration of narcotic analgesics

Acta Clin Belg. 1989;44(6):383-7. doi: 10.1080/17843286.1989.11718047.

Abstract

Chronic intramuscular injections, particularly of narcotic analgesics, are an uncommon cause of myopathy. We report two patients with pentazocine- and meperidine-related myopathy. Narcotic-induced muscular fibrosis and contractures must be considered in patients with a pattern of muscle involvement that does not conform to any recognized myopathy, but allows for self-administration of injections. Trauma due to needle puncture, repetitive infections and a local myotoxic effect of the drugs probably contribute to these lesions.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Fibrosis
  • Humans
  • Injections, Intramuscular / adverse effects*
  • Male
  • Meperidine / administration & dosage
  • Meperidine / adverse effects*
  • Middle Aged
  • Muscles / pathology*
  • Muscular Atrophy / etiology
  • Muscular Atrophy / pathology

Substances

  • Meperidine